Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Mobile, AL

April 30, 2016Choctaw County, Alabama

NWS Mobile, AL issued this special weather statement at Apr 30, 2016, 3:39 PM CDT for Choctaw County, Alabama. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2016, 3:39 PM CDT (20:39 UTC)
Expired
Apr 30, 2016, 5:00 PM CDT
In force
81 min
Issued by
NWS Mobile, AL

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 156 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS84 KMOB 302039
SPSMOB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
339 PM CDT SAT APR 30 2016
 
ALZ051-302200-
CHOCTAW AL-
339 PM CDT SAT APR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOCTAW COUNTY UNTIL 500
PM CDT...

AT 338 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GILBERTOWN...OR 15 MILES SOUTH OF BUTLER...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUTLER...LISMAN...PENNINGTON...GILBERTOWN...TOXEY AND NEEDHAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3229 8801 3228 8802 3218 8801 3215 8802
      3214 8804 3209 8804 3206 8807 3207 8810
      3205 8812 3201 8812 3198 8806 3196 8807
      3197 8809 3195 8812 3194 8810 3193 8809
      3177 8824 3186 8842 3231 8824 3231 8806
TIME...MOT...LOC 2038Z 213DEG 20KT 3188 8829 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Apr 30, 3:23 PM CDT, 16 minutes earlier.

Area forecast discussion, Apr 30, 3:23 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
323 PM CDT SAT APR 30 2016

.DISCUSSION...SEE UPDATED INFORMATION FOR LAND AREAS BELOW.

&&

.UPDATE...STILL MONITORING THE AREA OF SHOWERS AND THUNDERSTORMS TO
THE WEST OF THE FCST AREA. THERE HAVE BEEN A FEW SPORADIC WIND DAMAGE
REPORTS WELL TO THE WEST OVER SOUTHERN LOUISIANA AND A SEVERE
THUNDERSTORM WATCH IS OUT FOR THAT AREA. AT THIS TIME...WE DO NOT
ANTICIPATE A WATCH TO BE ISSUED FOR ANY OF OUR FCST AREA AS THE
ENVIRONMENT IS ONLY MARGINALLY CONDUCIVE FOR WIDESPREAD SEVERE
WEATHER (AND SPC HAS INDICATED THE SAME)...ALTHOUGH AN ISOLATED
STRONG TO SEVERE STORM COULD BE POSSIBLE LATER THIS AFTERNOON AND
EARLY THIS EVENING. IF THERE IS AN UPTICK IN STRONGER ACTIVITY
THOUGH...A WATCH COULD BE POSSIBLE BUT THAT IS FAR FROM A CERTAINTY.
IF ANY SEVERE WEATHER WERE TO MATERIALIZE...IT WOULD MOST LIKELY BE
IN THE FORM OF STRONG...DAMAGING WINDS (ALTHOUGH AN ISOLATED BRIEF WEAK
TORNADO COULD BE POSSIBLE...ESPECIALLY OVER OUR INTERIOR SOUTHEAST
MISSISSIPPI COUNTIES). 12/DS

&&

.PREV DISCUSSION... /ISSUED 149 PM CDT SAT APR 30 2016/

DISCUSSION...SEE UPDATED INFORMATION BELOW.

UPDATE...THE FCST AREA STILL REMAINS UNDER A SLIGHT RISK FOR SEVERE
WEATHER THIS AFTERNOON AND EARLY EVENING. WILL POSSIBLY SEE SOME
ISOLATED THUNDERSTORMS LIFTING NORTH ACROSS PARTS OF THE FCST AREA
(MAINLY SOUTHEAST MISSISSIPPI COUNTIES) THIS AFTERNOON...THEN A LINE
OF MORE ORGANIZED STORMS MOVE WEST TO EAST ACROSS THE AREA VERY LATE
THIS AFTERNOON AND DURING THE EARLY EVENING HOURS. HRRR MODEL...WHICH
HAS BEEN HANDLING THE CONVECTION FAIRLY WELL (ALTHOUGH NOT AS WELL AS
IT OFTEN DOES) MOVES MOST OF THE CONVECTION ACROSS OUR AREA BETWEEN
30/22Z (WHEN IT ENTERS SOUTHEAST MISSISSIPPI COUNTIES) AND 01/04Z
WITH THE LINE WEAKENING OVER THE WESTERN FLORIDA PANHANDLE. THE
STRONGEST CONVECTION APPEARS TO STAY JUST OFFSHORE OVER THE NORTHERN
GULF...BUT WE WILL MONITOR FOR ANY INCREASED INLAND POTENTIAL. WHILE
THE OVERALL SEVERE THREAT IS LOW...STRONG WINDS COULD BE A THREAT
WITH THE STORMS...AND ISOLATED TORNADOES COULD ALSO BE POSSIBLE.
OTHERWISE...FCST FOR THIS AFTERNOON LOOKS GOOD WITH GRADUALLY
INCREASING POPS FROM WEST TO EAST...MOSTLY CLOUDY SKIES AND HIGH
TEMPERATURES IN THE LOW TO MID 80S. 12/DS

AVIATION...
30/18Z ISSUANCE...ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING THIS
AFTERNOON...THEN MORE NUMEROUS VERY LATE THIS AFTERNOON AND THROUGH
THE EARLY EVENING HOURS AS A LINE OF SHOWERS AND STORMS MOVES EAST
ACROSS THE AREA. SOME OF THESE STORMS COULD BE STRONG TO BRIEFLY
SEVERE. OTHERWISE...MVFR CEILINGS THIS AFTERNOON LOWERING TO IFR AT
TIMES IN AND NEAR CONVECTION MAINLY BETWEEN AROUND 30/23Z THROUGH
01/04Z. THE LINE OF STORMS WEAKENS AS IT MOVES EAST THROUGH MID
EVENING...BUT LIFR CIGS (STRATUS DECK AT 500 FEET OR LOWER) AND FOG
REDUCING SFC VSBY TO MVFR/IFR (GENERALLY AROUND 3 TO 4 SM) OVERNIGHT.
SFC WINDS GENERALLY SOUTHEAST TO SOUTH 10 TO 15 KNOTS THIS AFTERNOON
AND THEN LESS THAN 10 KNOTS OVERNIGHT (EXCEPT HIGHER GUSTS AND MORE
VARIABLE NEAR THUNDERSTORMS THIS AFTERNOON AND EVENING). 12/DS

PREV DISCUSSION... /ISSUED 442 AM CDT SAT APR 30 2016/

NEAR TERM /NOW THROUGH SATURDAY NIGHT/...SHORTWAVE ENERGY MOVES AROUND
THE BASE OF AN UPPER LOW OVER THE PLAINS...PASSING OVER THE LOWER
MISSISSIPPI RIVER VALLEY TO THE TENNESSEE RIVER VALLEY. WITH THE
PASSING SHORTWAVE...GUIDANCE IS ADVERTISING SOME WEAK MID/UPPER
LEVEL JET ENHANCEMENT WORKING WITH AFTERNOON MUCAPES RISING INTO THE
1000-2000J/KG RANGE TO CREATE SOME STRONG TO SEVERE STORMS THIS
AFTERNOON INTO THE EVENING. HELICITY VALUES WILL BE
LIMITED...GENERALLY AROUND 100M^2/S^2...BUT ENOUGH FOR SOME
ORGANIZATION. AT THIS POINT...CONSENSUS IS FOR THE CURRENT QLCS
ACTIVITY OVER EAST TEXAS WORKING IT'S WAY EAST ACROSS LOUISIANA AND
THE LOWER MISSISSIPPI RIVER VALLEY TODAY...WEAKENING DURING THE
MORNING...THEN STRENGTHENING THIS AFTERNOON AS THE LINE REACHES THE
MORE UNSTABLE AIR FORMING OVER THE FA TODAY. BEST COVERAGE OF RAIN
IS EXPECTED TO BE OVER WESTERN PORTIONS OF THE FA...TAPERING OFF AS
ONE HEADS EAST OVER FA. WITH GREATER PRECIP COVERAGE ALONG WITH
THICKER CLOUD COVER OVER WESTERN PORTIONS OF THE FA...AM EXPECTING A
LOWER TO HIGHER...WEST TO EAST...GRADIENT OF TEMPERATURES ACROSS THE
FA TODAY WITH HIGHS RANGING FROM THE LOW TO MID 80S WEST TO UPPER
80S EAST.

TONIGHT...THE SHORTWAVE ENERGY MOVES OFF...BUT WITH ABUNDANT CLOUD
COVER FROM TODAY'S THUNDERSTORM ACTIVITY...GOOD RADIATIONAL COOLING
WILL BE LIMITED...SO SUMMER-LIKE OVERNIGHT LOWS IN THE UPPER 60S TO
LOW 70S EXPECTED...WELL ABOVE SEASONAL. BEST CHANCE OF ANY RESIDUAL
SHRA/TSRA ACTIVITY CONTINUES TO BE OVER NORTHWESTERN THIRD OF THE FA.
/16

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...A SOUTH TO SOUTHWEST
WIND FLOW UP TO AROUND 600 MB WILL PERSIST OVER THE REGION THROUGH
MONDAY AFTERNOON AHEAD OF A LARGE POSITIVELY TILTED LONGWAVE TROUGH
EXTENDING FROM EASTERN CANADA TO THE WESTERN UNITED STATES. TWO
EMBEDDED LOW PRESSURE AREAS ARE EXPECTED IN THE TROUGH SUNDAY
MORNING...WITH ONE OVER THE CENTRAL PLAINS AND THE OTHER OVER THE
DESERT SOUTHWEST. BOTH UPPER LOWS ARE EXPECTED TO FILL AND LIFT
NORTHEAST ON SUNDAY AS THE ENTIRE UPPER TROUGH FLATTENS. A THIRD
UPPER LOW IS EXPECTED TO DIVE SOUTH OUT OF SOUTH CENTRAL CANADA AND
MOVE OVER THE CENTRAL PLAINS BY LATE MONDAY. MEANWHILE A SURFACE
RIDGE OF HIGH PRESSURE EXTENDING FROM THE WESTERN ATLANTIC INTO THE
EASTERN GULF OF MEXICO AND SOUTHEAST STATES WILL WEAKEN AND PULL
EASTWARD ON MONDAY AS A COLD FRONT APPROACHES THE REGION FROM THE
NORTHWEST. THE COLD FRONT WILL THEN MOVE INTO THE FORECAST AREA
MONDAY NIGHT AND STALL. UPPER LEVEL IMPULSES WILL CONTINUE TO PASS
OVER THE FORECAST AREA WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS REMAINING THROUGH THE PERIOD. THE INSTABILITY AND WIND
SHEAR SHOULD SUPPORT THE DEVELOPMENT OF A FEW STRONG STORMS PRODUCING
SMALL HAIL AND GUSTY SURFACE WINDS BOTH SUNDAY AND MONDAY.

HIGH TEMPERATURES SUNDAY WILL RANGE FROM 82 TO 87 DEGREES INLAND
AREAS...AND AROUND 80 DEGREES AT THE BEACHES. HIGH TEMPERATURES
MONDAY WILL BE A FEW DEGREES COOLER. LOW TEMPERATURES BOTH SUNDAY AND
MONDAY NIGHTS WILL BE IN THE MID TO UPPER 6OS INLAND AREAS...WITH
LOWER 70S ALONG THE IMMEDIATE COAST. /22

LONG TERM /TUESDAY THROUGH FRIDAY/...THE UPPER LOW OVER THE CENTRAL
PLAINS WILL CONTINUE TO DIVE SOUTHEAST OVER THE DEEP SOUTH TUESDAY
INTO WEDNESDAY. THIS WILL EVENTUALLY FORCE THE STALL COLD FRONT
ACROSS THE FORECAST AREA TO MOVE SOUTHEAST OFF THE COAST TUESDAY
NIGHT. THE STALL FRONT WILL MAINTAIN A CONTINUED CHANCE OF SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH TUESDAY EVENING...ESPECIALLY ON
TUESDAY AFTERNOON DURING THE PEAK HEATING HOURS...WITH THE
PRECIPITATION ENDING FROM WEST TO EAST BY LATE TUESDAY NIGHT. IT
STILL APPEARS THE INSTABILITY AND WIND SHEAR SHOULD SUPPORT THE
DEVELOPMENT OF A FEW STRONG STORMS PRODUCING SMALL HAIL AND GUSTY
SURFACE WINDS UNTIL THE FRONT CLEARS THE REGION. /22

MARINE...A SURFACE RIDGE STRETCHING WEST OVER THE NORTHERN
GULF COAST WILL CREATE A LIGHT TO AT TIMES MODERATE ONSHORE FLOW
WILL LAST INTO MONDAY. A WEAKENING SURFACE BOUNDARY WILL SAG SOUTH
TO NEAR THE COAST MONDAY NIGHT INTO TUESDAY (DEPENDING UPON WHICH
GUIDANCE ONE GOES WITH)....BRINGING A LIGHT TO MODERATE OFFSHORE
FLOW THROUGH MID WEEK. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/MOB
Hazardous weather outlook, Apr 30, 5:49 AM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
549 AM CDT SAT APR 30 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-011100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
549 AM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE AS THE DAY PROGRESSES. A LINE
OF THUNDERSTORMS WILL APPROACH THE ALABAMA...MISSISSIPPI STATE LINE
DURING THE LATER AFTERNOON HOURS. ALSO...DISCRETE STORMS WILL FORM
DURING THE AFTERNOON AHEAD OF THE LINE AS A GULF BREEZE MOVES INLAND
DURING THE AFTERNOON HOURS. DAMAGING WINDS TO 60 MPH WILL BE THE
PRIMARY MODE OF DAMAGE...THOUGH HAIL TO THE SIZE OF QUARTERS OR A
BRIEF TORNADO CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG STORMS ARE POSSIBLE DURING THE AFTERNOON AND EARLY
EVENING HOURS SUNDAY AND MONDAY.

OTHERWISE...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH FRIDAY.

GMZ630>635-650-655-670-675-011100-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
549 AM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO THE EVENING HOURS. LOCALLY STRONG WINDS AND AN
ISOLATED WATERSPOUT ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED SUNDAY AND MONDAY
AFTERNOON AND EARLY EVENINGS. LOCALLY STRONG WINDS AND HEAVY RAINS
WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT

OTHERWISE...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 30, 3:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
339 PM CDT SAT APR 30 2016

ALZ051-302200-
CHOCTAW AL-
339 PM CDT SAT APR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOCTAW COUNTY UNTIL 500
PM CDT...

AT 338 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GILBERTOWN...OR 15 MILES SOUTH OF BUTLER...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUTLER...LISMAN...PENNINGTON...GILBERTOWN...TOXEY AND NEEDHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3229 8801 3228 8802 3218 8801 3215 8802
      3214 8804 3209 8804 3206 8807 3207 8810
      3205 8812 3201 8812 3198 8806 3196 8807
      3197 8809 3195 8812 3194 8810 3193 8809
      3177 8824 3186 8842 3231 8824 3231 8806
TIME...MOT...LOC 2038Z 213DEG 20KT 3188 8829

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:51 PM CDTSpecial Weather StatementMOBClarke69 min
Apr 30, 5:41 PM CDTSpecial Weather StatementMOBChoctaw64 min
Apr 30, 5:43 PM CDTSpecial Weather StatementMOBWashington62 min
Apr 30, 4:52 PM CDTSpecial Weather StatementMOBWayne83 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.